Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 89, NWS La Crosse, WI

August 27, 2018Buffalo County, Jackson County, Trempealeau County, Wisconsin; Winona County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 27, 2018, 6:07 PM CDT for Buffalo County, Jackson County, Trempealeau County, Wisconsin; Winona County, Minnesota. It was in force for 68 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 27, 2018, 6:07 PM CDT (23:07 UTC)
Expired
Aug 27, 2018, 7:15 PM CDT
In force
68 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Winona County, MN, Buffalo County, WI, Jackson County, WI, Trempealeau County, WI

The radar

The La Crosse radar (KARX), 40 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 7:15 PM CDTTSTM WND DMG2 Nw Hixton, WIDELAYED REPORT. MANY TREES DOWN, SOME SNAPPED. DAMAGE TO CORRAL FENCE. WIND DAMAGE IS WIDESPREAD AND INCLUDES THE TOWN OF HIXTON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 68 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 27, 2:57 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.1 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1465 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 232 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1465 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
232 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted.

637 
WUUS53 KARX 272307
SVRARX
MNC169-WIC011-053-121-280015-
/O.NEW.KARX.SV.W.0089.180827T2307Z-180828T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
607 PM CDT MON AUG 27 2018

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Winona County in southeastern Minnesota...
  Buffalo County in west central Wisconsin...
  Western Jackson County in west central Wisconsin...
  Trempealeau County in west central Wisconsin...

* Until 715 PM CDT.

* At 606 PM CDT, severe thunderstorms were located along a line
  extending from near Elmwood to near Plainview to near Stewartville,
  moving northeast at 60 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Buffalo and Buffalo City around 625 PM CDT.
  Arcadia and Lewiston around 640 PM CDT.
  Stockton and Rollingstone around 645 PM CDT.
  Winona, Independence, Goodview and Fountain City around 650 PM 
  CDT.
 
Other locations impacted by these severe thunderstorms include Dodge,
Franklin, New Hartford, York and Eleva.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near a lake or river, get away from the water and move 
indoors or inside a vehicle. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now! Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 4460 9092 4407 9097 4407 9115 4409 9119
      4405 9122 4407 9127 4407 9131 4402 9134
      4399 9132 4398 9142 4385 9150 4385 9195
      4419 9188 4420 9186 4421 9188 4460 9179
TIME...MOT...LOC 2306Z 245DEG 52KT 4472 9213 4410 9217 4378 9248 

HAIL...<.75IN
WIND...60MPH
 
$$

RRS
3 follow-up statements
808 
WWUS53 KARX 272329
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
629 PM CDT MON AUG 27 2018

MNC169-WIC011-053-121-280015-
/O.CON.KARX.SV.W.0089.000000T0000Z-180828T0015Z/
Winona MN-Buffalo WI-Jackson WI-Trempealeau WI-
629 PM CDT MON AUG 27 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR WINONA...BUFFALO...WESTERN JACKSON AND TREMPEALEAU COUNTIES...

At 627 PM CDT, severe thunderstorms were located along a line
extending from near Menomonie to Buffalo City to near Chatfield, 
moving northeast at 55 mph. These storms have a history of 40 to 55 
mph wind gusts. 

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Arcadia around 645 PM CDT.
  Lewiston around 650 PM CDT.
  Independence around 655 PM CDT.
  Whitehall, Stockton and Blair around 700 PM CDT.
  
Other locations impacted by these severe thunderstorms include Dodge,
Franklin, New Hartford, York and Eleva.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and 
widespread significant wind damage. These storms may cause serious 
injury and significant property damage.

If on or near a lake or river, get away from the water and move 
indoors or inside a vehicle. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 4460 9092 4407 9097 4407 9115 4409 9119
      4405 9122 4407 9127 4407 9131 4402 9134
      4399 9132 4398 9142 4385 9150 4385 9195
      4419 9188 4420 9186 4421 9188 4460 9179
TIME...MOT...LOC 2327Z 241DEG 47KT 4488 9180 4422 9186 4380 9224 

HAIL...<.75IN
WIND...60MPH
 
$$

RRS
542 
WWUS53 KARX 280003
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
703 PM CDT MON AUG 27 2018

MNC169-WIC011-053-121-280015-
/O.CON.KARX.SV.W.0089.000000T0000Z-180828T0015Z/
Winona MN-Buffalo WI-Jackson WI-Trempealeau WI-
703 PM CDT MON AUG 27 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHWESTERN WINONA...SOUTHEASTERN BUFFALO...WESTERN JACKSON AND
TREMPEALEAU COUNTIES...

At 703 PM CDT, severe thunderstorms were located along a line
extending from near Cornell to near Blair to near Rushford, moving
east at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Blair around 710 PM CDT.

Other locations impacted by these severe thunderstorms include Dodge,
Franklin, New Hartford, York and Wilson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4460 9092 4407 9097 4407 9115 4409 9119
      4405 9122 4407 9127 4407 9131 4402 9134
      4399 9132 4398 9142 4385 9150 4385 9195
      4405 9191 4417 9177 4426 9167 4460 9139
TIME...MOT...LOC 0003Z 270DEG 40KT 4509 9116 4430 9128 4381 9181 

HAIL...<.75IN
WIND...60MPH
 
$$

RRS
729 
WWUS53 KARX 280012
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
712 PM CDT MON AUG 27 2018

MNC169-WIC011-053-121-280021-
/O.EXP.KARX.SV.W.0089.000000T0000Z-180828T0015Z/
Winona MN-Buffalo WI-Jackson WI-Trempealeau WI-
712 PM CDT MON AUG 27 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WINONA...
SOUTHEASTERN BUFFALO...WESTERN JACKSON AND TREMPEALEAU COUNTIES WILL
EXPIRE AT 715 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds 
to 50 mph are still possible in western Jackson county and southern 
Trempealeau county. Heavy rain is also still possible with these 
thunderstorms.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern Minnesota...and central and west central Wisconsin.

LAT...LON 4460 9092 4407 9097 4407 9115 4409 9119
      4405 9122 4407 9127 4407 9131 4402 9134
      4399 9132 4398 9142 4385 9150 4385 9195
      4405 9191 4417 9177 4426 9167 4460 9139
TIME...MOT...LOC 0011Z 245DEG 52KT 4513 9105 4434 9117 4385 9170 

$$

RRS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:30 PM CDT, 3 hours 37 minutes earlier.

Area forecast discussion, Aug 27, 2:30 PM CDT, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
230 PM CDT Mon Aug 27 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 230 PM CDT Mon Aug 27 2018

Primary concerns remain severe weather/heavy rain threats through
Tuesday.

Early this afternoon, a very warm and humid airmass was in place
over the area south of a surface boundary extending SW-NE across
Minnesota. Convection has already begun to develop into western
IA/MN in association with a mid-level shortwave trough. Expect
storms to continue to develop and intensify eastward this
afternoon, approaching southeast MN/northeast IA late this
afternoon, and continuing into western/central WI this evening.

The thermodynamic environment will be quite favorable for severe
storms with MLCAPE exceeding 2000 J/kg and steep mid-level lapse
rates. Kinematically, mid-level wind fields will increase, aiding in
deep layer shear. The strongest deep layer shear will generally be
found north of I-90. 0-3 km bulk shear increases to 30 to 40 kts
with strong southwesterly 0-1 km shear. Expect storms forming to
the west to organize into a linear complex with wind the dominant
threat and a lower hail threat. However, given the 0-1 and 0-3 km
shear, cannot rule out embedded QLCS circulations, possibly a
tornado. The strongest height falls/synoptic ascent will be
focused across central into northern WI, with CAM solutions
varying on the southern extent of the stronger storms. At this
time areas near and north of I-90 appear to be most likely, but
will have to watch the southern extent.

As stronger low-level moisture transport kicks in this evening, will
have to watch for training storms and a heavy rainfall threat along
residual outflows in a west-east corridor. Given the high
pwats/warm cloud depths, local rainfall rates of 1 to 2 inches/hr
are possible. Although recent rainfall hasn't been excessive
across over central/north-central WI, with some antecedent
rainfall and potential for locally heavy rain amounts, went ahead
with a flash flood watch tonight over parts of this area.

The front will continue to sag south on Tuesday. A lull in precip
may occur into Tuesday morning before convection begins to increase
again with diurnal heating. The potential for any strong/severe
storms looks to be mainly across far northeast IA/southwest WI,
depending on frontal/outflow boundary placement and how much
destabilization can occur in this area.

.LONG TERM...(Tuesday night through Monday)
Issued at 230 PM CDT Mon Aug 27 2018

Could see some lingering showers and storms in far southeast
portions of the forecast area Tuesday night into the first part of
the day on Wednesday, but high pressure looks to quickly build in
and dry things out. Temperatures will also be much cooler, with
highs in the mid 60s to lower 70s. Then with high pressure overhead
Wednesday night, light winds, clear skies, and plenty of moisture,
looks like fog is a pretty good bet, so added patchy fog mention to
the forecast.

Thursday looks like another cooler, dry day, though winds will pick
up out of the south/southeast by late in the day and make it
slightly warmer than Wednesday. In addition, this should bring in
enough moisture ahead of a shortwave through moving through the
zonal flow aloft on Friday to spark some showers and storms. These
will continue into Saturday as a cold front moves through the area.
Models do hint at some decent instability, so could see some
stronger storms, but a little too early to get too much into the
details.

Then good model agreement of high pressure keeping most of the area
dry on Sunday, but a warm front and associated precip could sneak
into far southern portions of the forecast area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1233 PM CDT Mon Aug 27 2018

Main aviation impacts will be with thunderstorms this evening into
the overnight. A line of storms is expected to approach KRST by
around 00Z and KLSE by 01-02Z with IFR conditions and locally
gusty winds possible. TSRA may continue into the early overnight,
especially at KLSE. Otherwise, any SHRA/TSRA is expected to be
more isolated/scattered in the vicinity of a slowly moving cold
front late tonight into Tuesday morning. MFVR or perhaps IFR
ceilings are possible behind the front for a time on Tuesday.

&&

.HYDROLOGY...
Issued at 230 PM CDT Mon Aug 27 2018

Conditions will remain favorable for locally heavy rainfall rates
through Tuesday with pwats around 2 inches and deep warm cloud
depths. Localized flooding is possible in areas that receive
repeated thunderstorms. Some potential exists for repeated
training storms tonight as a line of storms moves across the area
with possible re-development as strong moisture transport
intersects storm outflow. Although there is some uncertainty in
this scenario, including location, issued a flash flood watch is
in effect for portions of central/north-central WI, where models
currently indicate the highest potential. Storms will remain
possible through Tuesday until a frontal boundary clears to the
south. Rainfall tonight is expected to be focused mainly near/
north of I-90, with locally higher amounts possible. On Tuesday,
the greatest risk of storms will be from far northeast IA into
southwest and central WI.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch from 7 PM CDT this evening through Tuesday
     morning for WIZ017-029-034-042>044.

MN...None.
IA...None.
&&

SHORT TERM...JM
LONG TERM...CA
AVIATION...JM
HYDROLOGY...JM
Hazardous weather outlook, Aug 27, 1:26 PM CDT, 4 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
126 PM CDT Mon Aug 27 2018

IAZ008>011-018-019-029-MNZ079-086>088-094>096-WIZ032-033-041-053-
281200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Buffalo-
Trempealeau-La Crosse-Vernon-
126 PM CDT Mon Aug 27 2018

This Hazardous Weather Outlook is for parts of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

A line of storms is expected to move in from the southwest late
this afternoon. These storms may intensify as they approach,
leading to a threat for damaging wind and hail. They may be
strongest north of Interstate 90, and stronger storms could
produce isolated tornadoes as well. The storms will also be
capable of very heavy rainfall with localized flooding possible.

In addition, heat indices this afternoon will be in the 90 to 100
range.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are likely again Tuesday into Tuesday night. More
storms are possible from late Thursday night through Saturday
night. However, it is still too early to determine the severe
potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon into this
evening, mainly 5 to 9 PM. Also, any rainfall reports are
appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ030-WIZ054-055-061-281200-
Clayton-Crawford-Richland-Grant-
126 PM CDT Mon Aug 27 2018

This Hazardous Weather Outlook is for parts of northeast Iowa and
southwest Wisconsin.

.DAY ONE...This Afternoon and Tonight

A few thunderstorms are possible later this afternoon into the
evening. Most of the stronger storms are expected to remain west
and north of the area, but if they develop further south, they
could produce strong winds, hail, and rounds of heavy rain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are likely again Tuesday into Tuesday night. Some of
these storms could produce damaging wind and hail.

More storms are possible from late Thursday night through
Saturday night. However, it is still too early to determine the
severe potential.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not expected, but could end up
being needed if storms develop closer. Spotters might be needed
briefly on Tuesday afternoon as well.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ017-029-034-042>044-281200-
Taylor-Clark-Jackson-Monroe-Juneau-Adams-
126 PM CDT Mon Aug 27 2018

This Hazardous Weather Outlook is for parts of central
Wisconsin...north central Wisconsin and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

A line of thunderstorms is expected to move in from Minnesota
early this evening. These storms may intensify as they approach,
leading to a threat for damaging wind, a few tornadoes, and hail.
The main threat time is 6 to 9 PM.

In addition storms may produce locally heavy rain leading to
flooding. A FLASH FLOOD WATCH is in effect through Tuesday
morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are likely again Tuesday into Tuesday night. More
storms are possible from late Thursday night through Saturday
night. However, it is still too early to determine the severe
potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening, mainly 6 to 9 PM.
Also, any rainfall reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Shea

In the hours before

Local storm report, Aug 27, 5:43 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
543 PM CDT MON AUG 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND GST     1 SE DODGE CENTER       44.02N 92.83W
08/27/2018  M53 MPH          DODGE              MN   AWOS

            AT DODGE COUNTY AIRPORT

&&

SHEA
Local storm report, Aug 27, 5:54 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
554 PM CDT MON AUG 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TORNADO          KASSON                  44.03N 92.75W
08/27/2018                   DODGE              MN   BROADCAST MEDIA

            TREES DAMAGED

&&

SHEA
Local storm report, Aug 27, 5:54 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LA CROSSE WI
554 PM CDT MON AUG 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WIND DMG    KASSON                  44.03N 92.75W
08/27/2018                   DODGE              MN BROADCAST MEDIA

            TREES DAMAGED

&&

SHEA
Local storm report, Aug 27, 6:03 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
603 PM CDT MON AUG 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     TSTM WND GST     3 WNW ROCHESTER         44.03N 92.52W
08/27/2018  M47 MPH          OLMSTED            MN   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED A MEASURED WIND
            GUST OF 47 MILES PER HOUR.

&&

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 4:25 AM CDTSpecial Weather StatementARXClark20 min
Aug 27, 11:33 AM CDTFlash Flood WatchARXAdams, Clark, Crawford, Grant, Jackson, Juneau and 5 more33 hr
Aug 27, 5:28 PM CDTSevere Thunderstorm WarningARXBuffalo77 min
Aug 27, 4:57 PM CDTSevere Thunderstorm WarningARXDodge, Mower, Olmsted78 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2018Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.